My osteoporosis T score -2.6 in my back and -1.5 in my hips. I have a 10% chance of a hip fracture in the next 10 years and a a 23% chance of a compression fracture in my back in the next 10 years. I want to go on a strick diet of calcium rich foods, calcium supplements, vitamin D and nordic walking at least 2 miles each day. Prednisone is a corticosteroid used in rheumatoid arthritis and other inflammatory conditions. Prednisone is a steroid hormone that has detrimental effects on bone density. Consequently, taking this medicine over a long period of time increases the chances of developing bone diseases such as osteoporosis, as it weakens the bone structure. Early symptoms of osteoporosis are the fractures which often occur and can be life threatening. Many people who have suffered hip or leg fractures have not regained their previous level of activity. Steroid-induced osteoporosis is one of the many side effects of taking corticosteroids in the long term. Bone thinning may be prevented by taking mineral supplements like calcium and vitamin D, increasing your exercise levels, and avoiding alcohol and smoking during treatment.
Hi all, I am a 64 year old female who has just started on prednisone for Polymyalgia rheumatica. I also have osteoporosis and have just started Actonel (Risedronate). I have to take the prednisone and it can weaken bones. After reading all the side effects of Actonel and seeing there are law suits launched in US for side effects from this drug I am really wondering if I should continue taking it. Has anyone had any success with non-medication therapy? I have been using a weight vest when I walk for the last couple of years and maybe this has helped my hip bones but it has done nothing for my vertebrae. Context: Glucocorticoids are used for a variety of medical conditions. This class of drugs is arguably the most common cause of iatrogenic osteoporosis, but studies have shown that physicians are not investigating and treating glucocorticoid-induced osteoporosis. Objective: To determine whether primary care physicians (osteopathic and allopathic) are evaluating and treating adult patients at risk for osteoporosis secondary to long-term prednisone use. Methods: Electronic medical records from three primary care practices (family medicine, geriatric medicine, and internal medicine) were retrospectively reviewed to identify patients who were taking at least 2.5 mg of prednisone per day for 8 weeks or longer. Records were then grouped according to whether patients had undergone bone mineral density screening and had been given therapy to prevent or treat bone loss. Whether patients had comorbid risk factors for secondary osteoporosis (according to the National Institutes of Health Consensus Development Conference Statement on Osteoporosis) was noted to determine whether treatment was given because of prednisone use or because of the comorbid risk factors. Statistical analysis was performed using a Pearson product moment correlation 2-tailed χ test.
One of the side-effects of taking a steroid medicine in the long term is that it can increase your risk of developing 'thinning' of the bones osteoporosis. Prednisone and other steroids are used to treat many conditions, but they may also cause serious side effects such as steroid-induced osteoporosis.